Arkansas, 2021Damaging Wind in Arkansas, July 10, 2021
July 10, 2021 · NWS TSA · 1 event in 1 county or zone
Strong to severe thunderstorms developed across southern Kansas during the afternoon of the 10th, ahead of an approaching cold front. The storms moved southeast and across west central Arkansas during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed across southern Kansas during the afternoon of the 10th, ahead of an approaching cold front. The storms moved southeast and across west central Arkansas during the evening. The strongest thunderstorms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 10, 5:25 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 10, 5:25 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
625 PM CDT Sat Jul 10 2021
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Strong to severe thunderstorms ongoing along/north of I-44 will
affect nern OK and nwrn AR sites early in the period, and gradually
shift southward with time later tonight into sern OK and west central
AR. MVFR cigs, IFR/LIFR vsbys, and gusty outflow wind expected with
the convection. MVFR cigs are expected to develop most sites behind
the cold front that will move through the area tonight. MVFR cigs
likely continue nern OK and nwrn AR sites through late Sunday
morning, gradually becoming low VFR by afternoon, with scattered TSRA
expected to develop with afternoon heating under mid/upper level
trough.
&&
.PREV DISCUSSION... /Issued 159 PM CDT Sat Jul 10 2021/
DISCUSSION...
A cold front was located across SE KS with a few showers and
storms along it at the time of writing. This front will be the
focus for storm development a little later this afternoon and
evening. In the meantime, isolated to widely scattered showers
with rumble of thunder occasionally have developed and are
developing across parts of E OK and NW AR thanks to a pocket of
warm air advection in the 850 to 700mb levels and a small short
wave trough embedded within the longer wave passing through the
region. Isolated pop up showers and occasional rumbles of thunder
will continue through the afternoon ahead of the main line of
activity expected later this afternoon and evening.
By mid afternoon, strong to severe storms are expected to erupt
along an incoming cold front across central and SE KS. Discreet
development early on is expected to become linear relatively
quickly. The reasoning behind this most likely lies within nearly
uniform direction of flow along the cold front with a gradual
increase in wind speed with height.
The environment for today continues to trend toward favorable
conditions for severe weather to maintain and develop within our
area later this afternoon and evening. It is and will be rather
unstable this afternoon and evening with SBCAPE easily exceeding
3500J/kg across northeast Oklahoma with pockets closer to 4500J/kg
(especially where pooling can occur closer to the front which is
currently seen across S KS on the latest mesoanalysis). Values
near or greater than 2500J/kg will be common elsewhere. These
elevated instability values are and will be driven by high dew
points well into the 70s and temperatures in the upper 80s to
lower 90s. Mid level lapse rates are not as impressive (not that
they were too impressive to begin with) with rates around 7C/km
though localized pockets near 7.5C/km are possible. The melting
level is also a little on the high side at around 600mb. With that
said, marginally severe hail still remains possible within the
most robust updrafts, especially earlier in storm evolution where
storms will tend to be a little more discreet at onset. The
greatest threat for severe hail will generally be north and
northwest of I-44 this evening with hail up to ping pong ball size
possible. Shear will be sufficient for organized severe weather.
Effective bulk shear is still trending to exceed 40kts along and
ahead of the line while SRH in the lowest 1km may approach
100m^2/s^2 locally (especially within a small corridor near the
OK/KS border with forecast hodographs suggesting some curvature
(north and northwest of I-44) being possible with slightly more
confidence in slightly more backed winds at the surface for
locations to the NW of Tulsa. All of this helps to support the
idea that a few supercells may develop initially and may embed
themselves within the line of storms early on before the mode
transitions to become more linear (MCS) with the tornado threat
becoming very limited within the SE moving line. A major limiting
concern when it comes to the tornado threat is the relatively weak
flow expected, especially in the mid levels. Forecast soundings
show winds weakening within the 850 to 700mb levels before
increasing with height (messy hodographs tend to be the result as
seen in the forecast hodographs for this afternoon and evening).
This tends to not bode well for the overall tornado threat, but
all it takes is for a storm to latch onto the right boundary and
move into the right environment for (lack of a better term) crazy
things to happen. The storms closer to the OK/KS border
(especially ones that are more discreet) will be capable of
damaging wind gusts and severe hail. A brief tornado can’t be
ruled out though the threat is low with this activity.
The most likely severe weather threat for tonight will be
damaging wind gusts within the expected line of storms with the
threat existing for much of the area but is most likely from about
I-40 and points northward. One thing to note is the amount of dry
air in the mid levels on the 12Z OUN sounding which also shows
up/hangs on in the forecast soundings for later this afternoon and
evening. This dry air hints at the possibility of this air
descending as a damaging downburst within stronger thunderstorms
this afternoon. Forecast soundings this afternoon and evening
ahead of the line show an inverted V sounding up to around 1km
with steep low level lapse rates of 8.6C/km to 9C/km. This tends
to suggest that downdrafts can accelerate as they descend toward
the surface (especially with dry air in the mid levels) and could
become severe. DCAPE values of 600 to near 900J/kg are expected
with values larger than 750J/kg sufficient and 1000J/kg preferred
for stronger downdraft potential. As a result, damaging wind gusts
of 70mph will be very possible as the line of storms moves south
and southeast across the area. Higher DCAPE values than what this
discussion analyzes at the time of writing would yield a higher
damaging wind threat.
All in all, storms are likely across much of the area this
afternoon, evening, and overnight. Severe weather is most likely
across NE OK and far NW AR where shear and instability will be
maximized during the early evening hours with some uncertainty the
further south you go as instability and shear (to some degree)
both decrease with time into the late evening and overnight hours.
Another factor to be wary of will be the threat for localized
flash flooding. The good news with this system is that it is
expected to be progressive with training storms not really a huge
concern. The problem is the environment that these storms will run
into will be highly saturated and characterized by PWATs in the
1.7 to 2” range which is well within the 90 percentile for the
day/climatology. This threshold is something to look for when
considering the possibility of flash flooding. Rainfall rates with
most storms will likely exceed 1” per hour though the most
intense storms will briefly approach 3” per hour at times which
is likely where problems will arise. NW AR and far E OK look to be
the best candidates for locally heavy to very heavy rainfall
tonight though any one place across E OK and NW AR could see very
heavy rainfall given the tropical-like environment these storms
will move into. Rainfall amounts over 1” will be common across
the area with 3 to 4” possible where the most intense rainfall
cores pass over. These higher totals will likely lead to localized
flash flooding and given this will move in overnight, it is
extremely important to take it easy and to turn around, don’t
drown if you encounter a flooded roadway. Storms are expected to
largely exit the area by late Saturday night into early Sunday
morning. Given the progressive nature of this system, a Flash
Flood Watch will not be issued at this time.
Some showers and a few storms storms may linger/redevelop behind
the cold front Sunday afternoon with peak heating as cooler mid
level heights move into the region with a nearby upper low located
over MO. These popcorn showers and low topped storms will fade as
the sun sets Sunday evening.
Monday and Tuesday will be relatively similar in terms of storm
chances with heat and humidity increasing both days as the upper
level storm system slowly departs the area but not before bringing
us chances for showers and storms across the eastern half of the
area with the higher terrain of NW AR the most likely area to
trigger some showers/storms thanks to localized lift from the
mountains.
A brief break is expected Wednesday before the next storm system
moves in sometime late next week. There is still considerable
uncertainty in regards to timing but the majority of guidance is
signaling another chance for showers and storms either late week
or next weekend.
Snider
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 70 84 64 88 / 90 30 20 10
FSM 73 87 68 89 / 90 30 20 10
MLC 71 86 64 89 / 80 20 10 10
BVO 67 81 61 87 / 80 30 20 10
FYV 67 81 60 85 / 100 40 20 20
BYV 68 80 62 83 / 100 40 20 20
MKO 69 82 63 87 / 90 30 20 10
MIO 67 79 62 85 / 80 40 20 10
F10 69 84 64 88 / 90 20 10 10
HHW 73 89 68 90 / 80 30 10 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
LONG TERM....21
AVIATION.....69
Hazardous weather outlook, Jul 10, 2:39 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
339 PM CDT Sat Jul 10 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
339 PM CDT Sat Jul 10 2021
...SEVERE STORMS LIKELY THIS AFTERNOON AND TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Limited.
AREA...Far northeast Oklahoma near the Kansas border.
ONSET...After 5 PM.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma; Northwest and West Central Arkansas.
ONSET...After 4 PM.
AREA AT GREATEST RISK...Northeast Oklahoma into far Northwest Arkansas.
FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...After 7 PM.
HEAVY RAIN.
RISK...Elevated.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...After 7 PM.
DISCUSSION...
A significant risk of severe weather is forecast across northeast
Oklahoma and northwest Arkansas this afternoon and evening. The
risk decreases across southeast Oklahoma during the overnight
hours. The initial, more discrete storms will pose a large hail
to ping pong ball size and damaging wind threat. There is also a
very low, but non-zero tornado threat with these storms. This
threat will be greatest across far northeast Oklahoma near the
Kansas border. As storms congeal into one or more complexes and
move south, larger pockets of damaging winds to 70 mph will become
the primary severe threat.
One to two inches of rain is expected across northeast Oklahoma
and northwest Arkansas. Isolated areas could pick up 3 to 4
inches locally, which could lead to flooding. The progressive
nature of the storms will limit the overall flood threat, however.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY thru TUESDAY...Thunderstorm Potential.
WEDNESDAY...No Hazards.
THURSDAY and FRIDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Chances for storms will linger into early next week as a slow
moving upper system remains close to the region, though this
activity is not expected to be severe. After a brief break
midweek, thunderstorm chances return to the forecast for the
latter part of the work week.
weather.gov/tulsa contains additional information.
Lacy
In the hours before
Local storm report, Jul 10, 7:14 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
814 PM CDT SAT JUL 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG BROKEN ARROW 36.05N 95.79W
07/10/2021 TULSA OK TRAINED SPOTTER
SMALL TREE BRANCHES DOWN.
&&Special weather statement, Jul 10, 7:23 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
823 PM CDT Sat Jul 10 2021
OKZ069-072-110200-
Adair OK-Sequoyah OK-
823 PM CDT Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEQUOYAH AND
SOUTHERN ADAIR COUNTIES UNTIL 900 PM CDT...
At 822 PM CDT, a strong thunderstorm was located 5 miles northeast of
Bunch, moving southeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Stilwell... Bunch...
Brushy... Adair State Park...
Short... Maryetta...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Arkansas...and northeastern and east central Oklahoma.
LAT...LON 3545 9469 3569 9481 3578 9481 3588 9459
3571 9448 3555 9446
TIME...MOT...LOC 0122Z 331DEG 19KT 3574 9470
LacySpecial weather statement, Jul 10, 7:26 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Tulsa OK
826 PM CDT Sat Jul 10 2021
OKZ064>066-110215-
Okmulgee OK-Okfuskee OK-Creek OK-
826 PM CDT Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CREEK...OKMULGEE AND
NORTHERN OKFUSKEE COUNTIES UNTIL 915 PM CDT...
At 826 PM CDT, strong thunderstorms were located along a line
extending from 4 miles south of Kellyville to 4 miles southeast of
Bristow to 3 miles northeast of Stroud. Movement was southeast at 35
mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations in or near the path include...
Okmulgee... Bristow...
Okfuskee... Morris...
Beggs... Boley...
Mounds... Kellyville...
Schulter... Depew...
Paden... Slick...
Castle... Shamrock...
Preston... Okmulgee State Park...
Welty... Milfay...
Mason...
This includes Interstate 44 between mile markers 178 and 203.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Oklahoma.
LAT...LON 3592 9662 3591 9641 3597 9619 3564 9573
3547 9600 3546 9645 3546 9648 3545 9662
TIME...MOT...LOC 0126Z 318DEG 29KT 3588 9621 3578 9635 3577 9661
LacySpecial weather statement, Jul 10, 7:28 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
828 PM CDT Sat Jul 10 2021
OKZ070-072-074-076-110200-
Haskell OK-Muskogee OK-Sequoyah OK-Le Flore OK-
828 PM CDT Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...
SEQUOYAH...NORTHEASTERN LE FLORE AND SOUTHEASTERN MUSKOGEE COUNTIES
UNTIL 900 PM CDT...
At 828 PM CDT, strong thunderstorms were located along a line
extending from near Brushy to 2 miles east of Vian to 4 miles
southwest of Greenleaf State Park. Movement was southeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations in or near the path include...
Sallisaw... Muldrow...
Roland... Arkoma...
Vian... Gore...
Webbers Falls... Gans...
Marble City... Tamaha...
Brushy... Brushy Lake State Park...
Keefeton... Cowlington...
Mc Key... Cottonwood...
This includes Interstate 40 in Oklahoma between mile markers 278 and
325.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Oklahoma.
LAT...LON 3530 9444 3525 9480 3534 9521 3561 9535
3554 9498 3564 9464 3534 9443
TIME...MOT...LOC 0128Z 333DEG 32KT 3556 9476 3551 9493 3556 9521
LacySpecial weather statement, Jul 10, 7:50 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
850 PM CDT Sat Jul 10 2021
ARZ019-029-OKZ069-072-076-110230-
Sebastian AR-Crawford AR-Adair OK-Sequoyah OK-Le Flore OK-
850 PM CDT Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAWFORD...NORTHERN
SEBASTIAN...EASTERN SEQUOYAH...SOUTHEASTERN ADAIR AND NORTHEASTERN LE
FLORE COUNTIES UNTIL 930 PM CDT...
At 850 PM CDT, a strong thunderstorm was located near Short, moving
southeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Fort Smith... Van Buren...
Cedarville... Natural Dam...
Alma... Barling...
Pocola... Muldrow...
Roland... Lavaca...
Arkoma... Hackett...
Bonanza... Moffett...
Rudy... Lee Creek...
Fort Smith Regional Airport... Short...
Figure Five... Jenny Lind...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 0 and 14.
Interstate 40 in Oklahoma between mile markers 320 and 328.
Interstate 540 between mile markers 1 and 14.
Interstate 49 between mile markers 22 and 24.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Arkansas...and northeastern and east central Oklahoma.
LAT...LON 3514 9446 3560 9468 3575 9441 3538 9408
3534 9408
TIME...MOT...LOC 0150Z 331DEG 32KT 3557 9454
LacySpecial weather statement, Jul 10, 8:17 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
917 PM CDT Sat Jul 10 2021
OKZ065-066-071-110300-
Okmulgee OK-Okfuskee OK-McIntosh OK-
917 PM CDT Sat Jul 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCINTOSH...
SOUTHWESTERN OKMULGEE AND OKFUSKEE COUNTIES UNTIL 1000 PM CDT...
At 916 PM CDT, strong thunderstorms were located along a line
extending from 6 miles north of Pharoah to 2 miles west of Okemah to
4 miles southwest of Paden. Movement was southeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Okemah... Okfuskee...
Henryetta... Boley...
Weleetka... Paden...
Hanna... Bearden...
Castle... Clearview...
Pharoah... Bryant...
Vernon... Mason...
This includes Interstate 40 in Oklahoma between mile markers 212 and
236.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern, northeastern and east central Oklahoma.
LAT...LON 3561 9662 3559 9643 3563 9615 3519 9582
3519 9587 3514 9591 3515 9598 3529 9598
3529 9644 3546 9644 3546 9647 3543 9650
3545 9655 3544 9657 3541 9654 3539 9654
3541 9658 3540 9662
TIME...MOT...LOC 0216Z 314DEG 36KT 3552 9614 3542 9635 3546 9660
LacyThunderstorm Wind, Sebastian
- When
- July 10, 8:22 PM CST
- Where
- Sebastian County, 1.48 mi N of Mill Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.351, -94.433
Strong thunderstorm wind blew down power lines near State Line Road and Arkansas Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 10, 20212 deaths · 2 events
- Tornado and Damaging Winds in Missouri, July 10, 2021$2.0 million · EF2 · 4 events
- Dust Storm and Hail in Arizona, July 10, 2021$432,000 · 1 in hail · 33 events
- Flash Flooding and Dust Storm in Arizona, July 10, 2021$352,000 · 1 in hail · 19 events
- Tornado and Flash Flooding in Oklahoma, July 10 to 11, 2021$60,000 · EF1 · 20 events
- Flash Flooding and Damaging Winds in Kentucky, July 10 to 11, 2021$202,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Arizona, July 10 to 15, 2021$74,000 · 73 kt wind · 9 events
- Flash Flood and Damaging Winds in Mississippi, July 10 to 12, 2021$95,000 · 55 kt wind · 3 events
- Damaging Winds in Virginia, July 10, 2021$48,000 · 60 kt wind · 6 events
- Tornadoes and Flash Flood in Illinois, July 10, 2021EF1 · 7 events
- Tornado and Hail in Arizona, July 10, 2021EF1 · 2 events
- Damaging Winds in Nebraska, July 10, 2021$22,000 · 70 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969593.